Troublesome side effects reported by statin patients
Millions of Americans with heart disease or at risk for developing heart disease have been prescribed a type of statin drug. While cholesterol-lowering statin drugs have been proven effective in helping preventing heart attacks, 17 percent of patients report experiencing adverse side effects as a result of taking such drugs.
A new study was recently published which proves that the number of statin patients who experience negative side effects may in fact be much greater than previously reported. For the study, researchers examined more than 100,000 patients who were taking statin drugs over the course of eight years. Of those patients polled, 75 percent reported experiencing negative side effects. What’s more, 50 percent of those patient who experienced side effects quit taking the drugs at least temporarily.
Side effects commonly reported by statin-drug patients include muscle weakness and pain, nausea and liver problems. For many patients, such side effects negatively impact their lives and ability to both participate in and enjoy life. As such, many decide to cease taking the drugs which can be dangerous.
In recent years, the safeness of cholesterol-lowering statin drugs has been called into questions are such drugs have also been linked to causing nerve damage in patients. Thousands of other patients also reported developing diabetes as a result of taking statin drugs.
All prescription drugs have side effects. For patients taking statin drugs, the choice of whether to continue to take such drugs despite experiencing adverse side effects can be a matter of life and death. Patients, therefore, would be wise to consult with their doctor prior to starting or stopping any prescription medication.
Patients who have experienced pain, harm and injury as a direct result of taking a prescription drug may choose to take legal action. In many cases, drug companies often have knowledge that such side effects or conditions may develop and fail to adequately warn members of the pubic.
Source: NPR, “Side Effects Prompt Patients To Stop Cholesterol Drugs,” Nancy Shute, April 3, 2013